From an RN in Monroe, Louisiana, USA:
My six year old daughter was diagnosed with diabetes at age four, has A1cs of 6.3-7.0%, and I have been using Humalog and NPH to control her levels. We have check her glucose level four to five times daily, get levels averaging 200-400 mg/dl [11.1-22.2 mmol/L], and she has lows several times a week but is unable to identify them. Last week, she dropped to 28 mg/dl [1.6 mmol/L] and was still talking and walking around.
She is very moody and hard to get along with. She has been getting worse and I am worried about school, friends, and her happiness all together. She constantly cries and is always hungry. She has gained about 10 pounds in the past two months, and I am lost.
It seems she is always hungry no matter if she just had a meal. Would she benefit from using Lantus insulin or the insulin pump? Would these options make her less irritable and control her hunger?
Frequent labile blood sugars or frequent low blood sugars can be helped by changing insulin dosing schedules, types, or methods of delivery. I would encourage you to speak with your daughter's physician about different ways of dosing insulin or delivering insulin to assist you with your blood sugar problems. Lantus (insulin glargine) may be a good option. I think I'd hesitate to do an insulin pump right now, given her A1c is less than 7%.
Original posting 15 May 2002
Posted to Insulin Analogs
Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2017. Comments and Feedback.